Alert archive / Colorado / Snow Squall Warnings in 2022
Snow Squall Warning 2, NWS Pueblo, CO
NWS Pueblo, CO issued this snow squall warning at Feb 22, 2022, 6:44 AM MST for El Paso County, Pueblo County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2022, 6:44 AM MST (13:44 UTC)
- Expired
- Feb 22, 2022, 7:30 AM MST
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties El Paso County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 41 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -3.9
The text
As transmitted.
722
WWUS55 KPUB 221344
SQWPUB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Pueblo CO
644 AM MST Tue Feb 22 2022
COC041-101-221430-
/O.NEW.KPUB.SQ.W.0002.220222T1344Z-220222T1430Z/
El Paso CO-Pueblo CO-
644 AM MST Tue Feb 22 2022
The National Weather Service in Pueblo has issued a
* Snow Squall Warning for...
South central El Paso County in east central Colorado...
North central Pueblo County in southeastern Colorado...
* Until 730 AM MST.
* At 643 AM MST, a dangerous snow squall was located 9 miles
northwest of Pueblo West, or 17 miles northwest of Pueblo, moving
southwest at 20 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
This snow squall will affect I-25 between the El Paso and Pueblo
county line.
Locations impacted include...
Fountain, Pinon, Pueblo West and Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 3840 10473 3854 10481 3866 10457 3848 10440
TIME...MOT...LOC 1343Z 062DEG 19KT 3847 10480
$$
HodanishWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 22, 5:56 AM MST, 48 minutes earlier.
Area forecast discussion, Feb 22, 5:56 AM MST, 48 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 556 AM MST Tue Feb 22 2022 .UPDATE... Issued at 554 AM MST Tue Feb 22 2022 Snow continues to occur across eastern Fremont and Pueblo counties and have increased POPs this region for this morning. \/Hodanish && .SHORT TERM...(Today and tonight) Issued at 414 AM MST Tue Feb 22 2022 ...Confidence high of heavy snow along the CONTDVD, especially SW mtns, with bands of snow generally along and N of highway 50 over the higher terrain and possibly extending into El Paso county... Currently... Per radar, two areas of concern currently. The first is the ongoing heavy snow across the SW mtns per the Alamosa Doppler radar. Another concern is the on-and-off snow bands occurring from the N San Luis Valley across Fremont county and then pushing into S Teller and El Paso county. Over the remainder of the area snow appeared light (per radar) although there is a good chance that heavier snow is occurring over a good part of the mtns, with the exception being the Wet mtns. Over the plains (excluding EL Paso county), skies were mainly cloudy with a few snow showers. Synoptics... A challenging forecast. I see two primary areas of concern between now and 12 UTC tomorrow. The first is along the CONTDVD. Given favored orographics, mtns will do well with this event. La Garitas will see the least, while the San Juans will see over a foot of snow or more next 24 hours. The remainder of the central mtns will see heavy snow. The 2nd area of concern is along a baroclinic zone which will extend WSW-ENE over the region during this period. At this time, it appears this band will favor the area from the N San Luis valley area and across the Fremont/Teller and into parts of EL Paso counties. This area has been active this morning and will likely continue to be favored for the next several hours. Later this morning forcing associated with the lead shortwave will exit the region and the snow should let up a bit, but a 2nd area of lift is expected to move into the aforementioned region this afternoon and last into the nighttime hours. There is a good chance that the area of lift will affect a larger region and should bring snow to all of the Fremont/Teller and Sangres/Wet mtn areas tonight. Based on the above, the San Juans will likely see 1-2 ft of snow during the next 24 hours. with the central mts seeing 8-12 inches. The other favored area is going toe be the greater Fremont/ S Teller region, extending across the N Sangres/ Wets and the Wet mtn valley region. This areas should receive 4-8" through 12 UTC tomorrow. As for the I-25 corridor region...I am not overly excited of impactful snow, however if one of the bands pushes far enough east, there could be a period of heavy snow which could impact the interstate, with the greatest threat of this occurring over El Paso county, especially later this afternoon and tonight. Depending on the strength of the bands, it is not out of the question that a snow squall warning may be needed later today for the I-25 corridor. Most, if not all of the plains east of the interstate will not see any impactful snow with this event. Without saying, its going to be very cold through the next 24 hours. \/Hodanish .LONG TERM...(Wednesday through Monday) Issued at 414 AM MST Tue Feb 22 2022 Key Messages: 1) Winter weather will continue to impact the forecast area during the week, but especially Wednesday into Thursday morning. 2) Frigid temperatures will continue to overspread much of the forecast area during the week, but slowly warm by the weekend. Wednesday... Active weather will continue during most of the long term period. Starting Wednesday, a large trough will be digging southward over Nevada and begin pushing eastward during the day. As this trough starts approaching the southern Colorado region, synoptic support and dynamics will increase over the region, which will aid in precipitation development and maintenance. As the system starts pushing over the forecast area, mid and upper level winds will also increase in magnitude and become more southwesterly, which will induce robust orographic forcing over the mountains, especially the southwestern mountains. Also, as the colder air aloft with the system approaches, lapse rates will steepen in response, and some low CAPE, around 100 J/kg or less, will develop, particularly over the central and western mountains. Given this information, stratiform snow will increase in coverage and intensity during the day, starting across the western and central mountains, and then increasing across the eastern mountains later in the afternoon and evening. The southwestern mountains are expected to see the heaviest snow during the day, as they will have the highest residence time in the southwesterly flow. Also with the low CAPE materializing across the western and central mountains, transient convective snow bands are possible. If convective snow bands develop, then snow fall rates and totals would become locally enhanced. Later in the evening and overnight hours, the trough will continue to slowly push eastward and over the area. Stratiform snow will become more widespread across the forecast area, even at lower elevations, as it follows the better synoptic dynamics to the east. Another winter threat during Wednesday and Wednesday night will be the Arctic air remaining in place. This airmass will keep the forecast area below average temperature values, especially the eastern plains, where temperatures will be 25° to 35°F below average. Also, frigid wind chills are expected with these cold temperatures, with most of southern Colorado seeing much below 0°F wind chills. Thursday... Early during the day Thursday, the trough will be passing directly over southern Colorado. With that, the strong synoptic support and dynamics will be pushing across the eastern part of the forecast area. AS this takes place, more widespread light stratiform snow is likely across the eastern plains. By late in the day, the trough will be exiting the southern Colorado region. As the synoptic support decrease, snow will slowly diminish in coverage across the forecast area. Frigid Arctic air will still be present during the day Thursday and overnight Thursday. Again, all of southern Colorado will see below average temperatures, with the eastern plains still remaining much below average. Wind chills will also be below 0°F Thursday night for most. Friday - Saturday... At the end of the week, another quick moving short wave trough will pass over southern Colorado. As this wave treks over the region, synoptic support and dynamics will increase in response to the approaching system. Moisture will be more limited with this system though, given how quickly it comes in behind the mid week storm system. This will help limit overall precipitation coverage, but regardless, given the increased synoptics and stronger orographics developing, scattered pockets of precipitation are likely late Friday and into Saturday. By Saturday afternoon though, the system will be racing out of the area, and its influence will lessen. Any lingering precipitation by that point will dissipate during the afternoon hours of Saturday. As for temperatures, they will finally start to moderate and warm. They will still be below average, but only 5° to 15°F below average. Sunday - Monday... Near the end of the long term period, the GEFS and EPS ensemble models are in decent agreement about the evolution of things. Starting Sunday, a ridge of high pressure develops over the western US and pushes eastward towards the region. Given the synoptic subsidence with this feature, precipitation chances will be low Sunday and Monday. A warming trend will also be expected, with temperatures rebounding back closer to normal values for this time of year. There are hints in the models that another short wave trough will pass across Colorado sometime Monday. There are timing differences though, with the EPS bringing it across the area early to mid day Monday, with the GEFS bringing the feature to the region late in the evening Monday. No solution is favored over the other at this time, but as this feature does pass across southern Colorado, precipitation chances would increase, especially for the mountains. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 414 AM MST Tue Feb 22 2022 KCOS... Per ensemble NBM guidance, periods of snow will occur throughout this fcst period. Best chance will be earlier this AM and later this afternoon through tonight. There is going to be a chance of some heavier snow bands occasionally affecting this TAF site which will likely drop wx conditions into the LIFR category for a brief period of time. Otherwise expect at least MVFR through the day due to lower cigs. Snow accumulations will occur, especially if a heavier band (or two or three) set up over the KCOS area. KPUB... Lots of lower clouds expected through the next 24 hours with some on and off snow showers. Will be at or slightly above MVFR through today with better chances of MVFR/IFR categories later this afternoon and especially tonight. Best chance of some light snow at KPUB will be after 03 UTC tonight lasting into tomorrow morning. KALS... On and off snow showers with brief periods of MVFR expected today. A better chance of low cigs/MVFR/IFR conditions will occur tonight due to snow and low clouds. && .PUB WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 11 PM this evening to 11 AM MST Wednesday for COZ095-096-098-099. Winter Weather Advisory until 11 AM MST Thursday for COZ058-059- 062-064-066-067-069>071. Winter Storm Warning from 5 PM this afternoon to 5 AM MST Thursday for COZ072>080. Winter Storm Warning until 11 AM MST Thursday for COZ060-061-068. && UPDATE...HODANISH SHORT TERM...HODANISH LONG TERM...SIMCOE AVIATION...HODANISH
Hazardous weather outlook, Feb 22, 4:52 AM MST, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 452 AM MST Tue Feb 22 2022 COZ058>089-093>099-231200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 452 AM MST Tue Feb 22 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Heavy snow will occur across the Continental Divide region today and tonight. Well over a foot of snow is likely, especially across the southwest mountains. Snow showers will be possible over the remainder of the higher terrain and El Paso county this morning and early this afternoon. By later this afternoon and into tonight, the snow is expected to become steady and heavier, especially across the greater Fremont county region, the Wet mountains and Wet Mountain valley region and the Sangre De Cristo mountain region. Some of this snow will push across Teller and El Paso counties later this afternoon and tonight. Accumulations of 4 to 8 inches will be possible over the higher terrain with 1 to 2 inches over the plains adjacent to the mountains. It will be very cold across the region tonight. Over the plains, wind chill temperatures will be in the negative 10 to negative 20 degree range. The coldest wind chill values will occur over the far eastern plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is expected across southern Colorado during Wednesday and Thursday. Snow will start off over the central and western mountains and expand eastward during the day Wednesday and into Thursday afternoon. Snowfall estimates through Thursday put 1 to 2 feet along the Sawatch and Sangre de Cristo Mountains and 3 plus feet along the San Juan Mountains, and 1 to 4 inches for the adjacent lower elevations. The heaviest snow will impact the eastern San Juan mountains with the Sawatch Range and the higher elevations of the Sangre De Cristo mountains also seeing some moderate to heavy amounts. This type of snow will make travel difficult to near impossible along mountain roads and passes during the week. Frigid temperatures will continue to overspread much of the forecast area during the rest week. Temperatures will likely be 25 to 35°F below seasonal averages. Wind chills will also be bitterly cold, likely well be 0°F for most of the forecast area. .SPOTTER INFORMATION STATEMENT... Conditions that meet reporting criteria for spotters will be likely over the mountains, valleys and the I-25 corridor region today and especially tonight. 34/SIMCOE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:42 AM MST | Snow Squall Warning | PUB | El Paso, Pueblo | 48 min |
Nearby
Snow Squall Warnings in Colorado, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.